Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Glasgow, MT

June 28, 2018Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 28, 2018, 3:59 PM MDT for Petroleum County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2018, 3:59 PM MDT (21:59 UTC)
Expired
Jun 28, 2018, 4:46 PM MDT
In force
47 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2018-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2018-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2598 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:13 PM MDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 28, 2:13 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
213 PM MDT Thu Jun 28 2018

.DISCUSSION...
...Strong to severe storms with heavy rain expected this evening
for portions of northeast Montana...

Theta-e ridge remains in place across eastern Montana this
afternoon with a surface low over north-central Wyoming allowing a
southeast surface flow to bring in some very moist air into the
region. Dewpoints in the lower 70s have reached Baker and mid 60s
just southeast of Fort Peck Lake. Precipital waters have exceeded
1.0" in the eastern zones with the potential to reach 2.0" near
Sidney this evening.

HRRR and other near-term models showing activity to really ramp
up at about 00z (6 pm) over mainly the eastern CWA. Supercells
will bring the threat of mainly damaging hail and winds. The QPF
continues to increase this evening, so a Flash Flood Watch has
been issued the southeast zones, mainly concerned about Sidney,
Glendive and points east from 6 pm-3 am. Rainfall amounts to 2.0"
not out of the question in this area.

Most of the activity moves into North Dakota around midnight. The
responsible upper trough will remain just west of the CWA Friday,
so more showers/thunderstorms are expected to linger. Some strong
storms near the ND border.

The trough drifts through eastern Montana Saturday but more energy
behind the trough keeps things unsettled through the weekend.
Troughiness will redevelop over western Canada/Pacific Northwest
by middle of next week, with another threat of
showers/thunderstorms. TFJ

&&

.AVIATION...
VFR conditions will prevail. However, brief MVFR ceilings and
visibilities are possible with some of the steadier shower and
thunderstorm activity that occurs this evening as a low pressure
system and cold front pushes through the region. A few of these
storms may be severe with large hail, damaging winds, and heavy
rain.

In general, winds will be east to northeast at 10 to 15 kts
this evening, becoming northwest late tonight. Note that with any
thunderstorms, winds could be gusty and erratic. Maliawco/TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM MDT this evening through late
tonight for Dawson...Eastern Roosevelt...Prairie...Richland...
Wibaux.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 28, 3:32 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Glasgow MT
332 PM MDT THU JUN 28 2018

MTZ022-282215-
Garfield MT-
332 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD COUNTY
UNTIL 415 PM MDT...

At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Sand Springs, or 31 miles southwest of Jordan,
moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Edwards.

LAT...LON 4691 10739 4705 10752 4730 10712 4699 10693
TIME...MOT...LOC 2132Z 250DEG 16KT 4699 10738

Mottice
Special weather statement, Jun 28, 3:56 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Glasgow MT
356 PM MDT THU JUN 28 2018

MTZ021-022-282300-
Petroleum MT-Garfield MT-
356 PM MDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETROLEUM AND
SOUTHWESTERN GARFIELD COUNTIES UNTIL 500 PM MDT...

At 355 PM MDT, Doppler radar was tracking several strong
thunderstorms from just east of Winnett to south of Mosby, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Sand Springs, Mosby, Edwards and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1100 PM MDT for northeastern
Montana.

LAT...LON 4675 10817 4721 10828 4746 10785 4712 10715
      4685 10761 4685 10789 4682 10785 4680 10784
      4680 10785 4679 10784 4678 10785 4676 10783
TIME...MOT...LOC 2155Z 234DEG 32KT 4684 10782

Mottice

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:07 PM MDTFlash Flood WatchGGWDawson, Prairie, Richland, Roosevelt, Wibaux9 hr
Jun 28, 3:32 PM MDTSpecial Weather StatementGGWGarfield43 min
Jun 28, 3:56 PM MDTSpecial Weather StatementGGWPetroleum64 min
Jun 28, 4:11 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum64 min
Jun 28, 4:28 PM MDTSevere Thunderstorm WarningGGWPetroleum20 min
Jun 28, 5:25 PM MDTSevere Thunderstorm WarningGGWGarfield29 min
Jun 28, 5:30 PM MDTSevere Thunderstorm WarningGGWMcCone60 min
Jun 28, 5:38 PM MDTSpecial Weather StatementGGWValley52 min
Jun 28, 5:52 PM MDTSpecial Weather StatementGGW68 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.